HealthCentral.com

Dr. Dean

Herbs And Drugs: Never Mix, Never Worry

Posting Date: 11/25/1999

Original broadcast date: July 15, 1999

I?ve discussed the dangers of taking ginkgo with aspirin. It can increase your risk of a stroke, but this isn?t mentioned on product labels.

In fact, ginkgo shouldn?t be used with any anticoagulant drugs or with vitamin E, according to a nutrition newsletter from Tufts University. The reason is ginkgo acts as a blood thinner and taking it with other blood-thinning agents can put you at-risk for excessive bleeding or even stroke.




Visit the Herbal Remedies Center

Shouldn?t manufacturers be required to mention the adverse effects of mixing some herbs and drugs? Ginkgo isn?t the only one you have to be careful with. Echinacea is an immune stimulant commonly used to ward off colds, but it shouldn?t be mixed with corticosteroids, which work to suppress the immune system.

Here are some other examples of herbs and medicines that shouldn?t go together:

--Ginseng: Don?t mix with coumadin (warfarin) because the herb can reverse the drug?s effects.

--Kava: Don?t mix with alcohol, anti-Parkinson?s medications, antipsychotics, sedatives, sleeping pills. The reason is kava can add to the effects of drugs that depress the central nervous system, causing oversedation as well as tremors, muscle spasms or abnormal movements.

--Natural licorice: Don?t mix with blood pressure medication because of the risk of counteracting the effects of the drugs treating hypertension.

--St. John?s Wort: Don?t mix with antidepressants. Studies raise concerns of adverse side effects from the interaction.

--Valerian: Don?t use with alcohol, sedatives or sleeping pills because it may result in extreme drowsiness.

There was one case where a 70-year-old man taking aspirin regularly after heart surgery began using ginkgo biloba twice a day and started bleeding in his eye. After quitting the herb, the bleeding stopped.

If mixing herbs and certain drugs causes adverse effects, shouldn?t we be aware of this? I think herbal supplement labels should include these warnings.

Source: Tufts University Health & Nutrition Letter, July 1999.





Symptoms Checker